We describe the abrupt onset of hyperglycemia and diabetic ketoacidosis (DKA) and worsening of hypothyroidism in a patient who underwent pegylated interferon alpha therapy for chronic hepatitis C infection. A 46-year-old woman with diet-controlled diabetes and Graves disease with stable postablative hypothyroidism presented with rapid weight loss and severe fatigue. She was found to be severely hyperglycemic and in DKA. She was also profoundly hypothyroid in spite of good compliance with therapy. Six months prior to this illness, she had received pegylated interferon alpha therapy for chronic hepatitis C infection. A diagnostic workup subsequent to the acute episode of DKA revealed undetectable C-peptide levels, positive islet cell autoantibodies, and glutamic acid decarboxylase antibodies. The patient now requires multiple daily injections of insulin for diabetes management. The levothyroxine dose was also increased.Exacerbation or development of autoimmune type 1 diabetes with positive antibodies and complete insulin deficiency observed in this patient followed interferon alpha therapy. We also postulate that the worsening of preexisting stable hypothyroidism could have been related to enhanced autoimmune destruction of the thyroid remnant.
- Hepatitis C
- Interferon alpha
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism